Iowa, 2021Tornadoes and Damaging Wind in Iowa, May 20, 2021
May 20, 2021 · NWS DMX · 3 events in 2 counties and zones
A large area of high pressure dominated the eastern US with low pressure settling across the Pacific northwest. The resultant southerly flow allowed fro deep moisture transport from the Gulf into the Midwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of high pressure dominated the eastern US with low pressure settling across the Pacific northwest. The resultant southerly flow allowed fro deep moisture transport from the Gulf into the Midwest. A subtle disturbance in the southerly flow moved into Iowa through the afternoon and evening hours with widespread shower activity. The moisture rich environment allowed for LCLs below 500 m, combined with 0-3 km CAPE near 100 J/kg and 0-1 km SRH near 200 m2/s2. Many of the showers exhibited rotation and a couple did produce low end tornadoes and wind damage. Interestingly, the deep warm clouds within this tropical air mass resulted in no lightning with any storm the entire night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 20, 5:35 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, May 20, 5:35 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
635 PM CDT Thu May 20 2021
...Updated for 00z Aviation...
.DISCUSSION.../Tonight through Thursday/
Issued at 215 PM CDT Thu May 20 2021
A highly amplified synoptic pattern remains in place over the
conus with a deep trough out west and an downstream ridge out
east. The local region lies under deep southerly flow which
continues to stream a rich supply of Gulf moisture northward.
Widespread cloud cover and a few areas of drizzle and light
showers are evident on satellite and radar which has hindered
warming today with early afternoon temps generally in the low
70s. Shower and thunderstorm coverage will increase again as a
remnant MCV approaches from the south later this afternoon and
evening. Low level wind field will be supportive of a few rotating
storms should any robust updrafts materialize. Surface winds
steadily back a bit and become more SSE in response to the
approaching wave leading to 0-1km SRH values ~ 100 m2/s2. Although
deep layer instability is weak due to limited insolation and
nearly moist adiabatic lapse rates, most instability that does
exist is rooted near the surface and could still be favorable for
low level parcel acceleration and stretching. Thus a marginal
threat for a tornado or two exists along and south of I-80 through
this evening. Hires model runs today have supported this general
idea with isolated to scattered weak UH tracks associated with
deeper convection. Otherwise much of the area looks to receive
more rainfall later today into tonight with some isolated spots
possibly taking on another 1 to 2 inches. Recent rains have
produced little to no response on local waterways and thus no
concern for excessive rainfall at this time.
Chances for showers and a few rumbles of thunder linger into Friday,
but a gradual decrease in precipitation coverage is expected as the
axis of deeper moisture and kinematic support shifts east. Drier air
filtering in from the west eventually begins to break up cloud
cover and brings sunshine to portions of the area before the day
is over. Warmer temperatures build for the weekend as the eastern
upper ridge retrogrades west. NBM is considerably warmer than
most model guidance, however highs in low to mid 80s appear
reasonable given h85 temps warming to near 15c. Cloud cover
uncertainties cast a little doubt as models still develop some
scattered shower or storm activity. Any forcing or low level
impetus for convection is nebulous at the moment, but it wouldn't
take much to get some activity going given the anomalously moist
airmass in place. Low chance PoPs are appropriate for now. Mean
western trough axis swings north of Sunday and is absorbed into
the mean flow as it tries to crest the ridge early next week. CIPS
analogs highlight this period for potential strong to severe
storms, but uncertainties surrounding precip timing and possible
storm modes hinder forecast confidence at this time range.
&&
.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 635 PM CDT Thu May 20 2021
Widespread rain across much of the area will impact all sites
through the evening. Cigs initially above 3kft will diminish to
MVFR/IFR overnight into Friday morning. Showers gradually taper
off through midday Friday, however cigs will largely remain at
MVFR throughout the day.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Martin
AVIATION...Hagenhoff
Hazardous weather outlook, May 20, 1:36 PM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
236 PM CDT Thu May 20 2021
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
236 PM CDT Thu May 20 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Widely scattered thunderstorms are forecast at intervals through
tonight. There is a low risk of severe weather through the evening
hours. Isolated strong wind gusts are the primary threat, but an
isolated tornado cannot be ruled out in southern Iowa.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated thunderstorms will remain possible from Friday through
the weekend, with a low threat of severe weather. More widespread
thunderstorm chances return early next week, mainly from late
Monday through Tuesday night, when severe weather may be more
possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is unlikely through the weekend.
Lee
Thunderstorm Wind, Madison
- When
- May 20, 7:54 PM CST
- Where
- Madison County, 0.41 mi W of Winterset
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.330, -94.028
A public report of wind damage within the town of Winterset with sheds blown over near the county fairgrounds. A separate personal weather station in the area reported a wind gust of 73 mph.
Tornado, Madison
- When
- May 20, 8:04 PM CST to 8:05 PM CST
- Where
- Madison County, 4.08 mi N of Winterset Arpt to 4.51 mi N of Winterset Arpt
- Rating
- EFU
- Path length
- 0.46 mi
- Path width
- 30 yd
- Reported by
- Official NWS Observations
- Coordinates
- 41.429, -94.017
Tornadic Debris Signature observed on KDMX WSR-88D Doppler radar but no reports of damage, hence the EF-Unknown rating.
Tornado, Dallas
- When
- May 20, 8:44 PM CST to 8:47 PM CST
- Where
- Dallas County, 0.46 mi SSE of Moran to 1.07 mi SE of Woodward
- Rating
- EF0
- Path length
- 1.93 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.814, -93.917
Weak tornado occurred south of Woodward producing minor tree damage along its path.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Texas, May 20, 2021$30,000 · EF1 · 3 events
- Winter Storm and Heavy Snow in Montana, May 20 to 22, 202119 events
- High Wind in Nevada, May 20, 2021$15,000 · 56 kt wind · 3 events
- High Wind and Strong Wind in California, May 20, 2021$2,000 · 81 kt wind · 9 events
- Hail in Colorado, May 20, 20213.25 in hail · 8 events
- Hail in Wyoming, May 20, 20211.75 in hail · 7 events
- Flash Flooding in Louisiana, May 20, 2021$1,000 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 20, 20214 events
- Flash Flooding and Damaging Wind in Oklahoma, May 20, 202156 kt wind · 3 events
- High Wind in California, May 20, 2021$10,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Nebraska, May 20, 20211 in hail · 2 events
- Damaging Winds in South Dakota, May 20, 202161 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957607, 957627, 957628.